Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 296, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 26, 2018, 4:24 PM MDT for Dundy County, Nebraska; Yuma County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2018, 4:24 PM MDT (22:24 UTC)
- Expired
- Jul 26, 2018, 5:04 PM MDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 70.0 mph
Counties Yuma County, CO, Dundy County, NE
The radar
The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 4:19 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
| Jul 26, 1:49 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.4 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -162 J/kg
- Mixed-layer LCL
- 962 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
264
WUUS53 KGLD 262224
SVRGLD
COC125-NEC057-262315-
/O.NEW.KGLD.SV.W.0296.180726T2224Z-180726T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
424 PM MDT THU JUL 26 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Yuma County in northeastern Colorado...
Northwestern Dundy County in southwestern Nebraska...
* Until 515 PM MDT.
* At 424 PM MDT, severe thunderstorms were located along a line
extending from 16 miles south of Lamar to 7 miles north of Eckley,
moving southeast at 10 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Eckley, Alvin and Wauneta.
This includes Highway 385 between mile markers 248 and 260.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4035 10205 4035 10198 4023 10184 4008 10243
4022 10263 4037 10205
TIME...MOT...LOC 2224Z 315DEG 9KT 4034 10208 4022 10252
HAIL...1.50IN
WIND...70MPH
$$
JN2 follow-up statements
981
WWUS53 KGLD 262251 RRA
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
451 PM MDT THU JUL 26 2018
COC125-NEC057-262315-
/O.CON.KGLD.SV.W.0296.000000T0000Z-180726T2315Z/
Yuma CO-Dundy NE-
451 PM MDT THU JUL 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR EAST CENTRAL YUMA AND WEST CENTRAL DUNDY COUNTIES...
At 451 PM MDT, severe thunderstorms were located along a line
extending from 18 miles northeast of Wray to 4 miles north of Eckley,
moving southeast at 10 mph.
HAZARD...70 mph wind gusts and ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
These severe thunderstorms will remain over mainly rural areas of
east central Yuma and west central Dundy Counties.
This includes Highway 385 between mile markers 248 and 252.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4028 10201 4029 10195 4023 10184 4008 10243
4013 10247 4025 10211
TIME...MOT...LOC 2251Z 315DEG 9KT 4029 10202 4017 10246
HAIL...1.50IN
WIND...70MPH
$$
JN072
WWUS53 KGLD 262304
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
504 PM MDT THU JUL 26 2018
COC125-NEC057-262314-
/O.CAN.KGLD.SV.W.0296.000000T0000Z-180726T2315Z/
Yuma CO-Dundy NE-
504 PM MDT THU JUL 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YUMA AND WEST
CENTRAL DUNDY COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled. However small hail, gusty
winds and heavy rain are still possible with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
northeastern Colorado. A Severe Thunderstorm Watch also remains in
effect until 1100 PM MDT for southwestern Nebraska.
LAT...LON 4028 10201 4029 10195 4023 10184 4008 10243
4013 10247 4025 10211
TIME...MOT...LOC 2303Z 315DEG 9KT 4027 10199 4015 10243
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:47 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jul 26, 2:47 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Goodland KS 247 PM MDT Thu Jul 26 2018 .SHORT TERM...(This evening through Friday) Issued at 234 PM MDT Thu Jul 26 2018 Northwest flow continues over the High Plains over a broad, but weak, southeasterly low level flow. The directional shear is resulting in rather large deep layer shear values of 50kts this afternoon, which combined with weak to moderate instability has resulted in an environment favorable for rotating updrafts. Moisture is also plentiful, with precipitable water values of 1-1.5 inches and surface dew points in the 60s. Perhaps the one lacking ingredient for more widespread convection is lift, with only the hint of shortwave trough embedded in the northwest flow. There is the tail end of an old front/outflow boundary located north to south in northwest Colorado which may be a focus for convection. Expect storms to continue to increase in coverage this afternoon and evening as the upper shortwave moves across. HRRR continues to suggest an MCS/thunderstorm cluster moving south out of Nebraska and along the Colorado/Kansas border area late tonight and during the overnight, possible posing a damaging wind gust threat in those areas. Storm motions are rather fast at around 15kt and any right movers at 20-30kts, so despite the high moisture not anticipating a flash flood threat tonight. As has been the case the last few mornings, patchy dense fog will develop overnight and persist into early Friday morning before dissipating. Not much changes for the general set up on Friday afternoon. Another weak shortwave trough comes through in the northwest flow, with impressive deep layer shear and even more instability than today. Scattered afternoon storms will develop, some severe, with large hail and damaging winds the main threats. Better chances will occur Friday evening with SPC upgrading to an enhanced risk (see Long Term section). High temperatures on Friday will be in the lower 80s. .LONG TERM...(Friday night through Thursday) Issued at 151 PM MDT Thu Jul 26 2018 At the start of the long term, an upper high continues over the desert southwest with troughing and an upper low pressure system extending from southeastern Canada into the eastern CONUS. Between these two features, fast northwest flow aloft is expected over the tri-state region. Friday evening and overnight appears to be an interesting period. A weak shortwave passing through the northwest flow and a surface boundary coming down from Nebraska will aid in the development of thunderstorms. With near 2500 J/kg of CAPE, ample shear of 50 knots or greater, steep lapse rates and good moisture in place, severe thunderstorms are expected. Exact locations are still in question. However, it appears that storms should fire over higher terrain west- northwest of the CWA during the afternoon hours, with shear supporting supercell development. Heading into the evening and overnight, storms should congeal into a line, traveling southeastward across the region. The main threats will be damaging winds and large hail. Guidance including PWATS of 1 to 2 inches suggest that heavy rainfall will be a concern as well. A similar pattern remains in place through the weekend and unsettled weather is anticipated to continue. Additional disturbances will pass through the northwest flow (including a strong shortwave late Sunday), generating storm chances through Monday morning. Severe storms cannot be ruled out on Saturday and Sunday depending on how well the lower levels recover from the previous day's convection. Will continue to monitor in the coming days. Drier air and surface high pressure move into the area on Monday, resulting in a dry forecast through Thursday. High temperatures decrease from the 80s on Saturday to the mid 70s to low 80s on Sunday and Monday. Temperatures increase thereafter, reaching the low 90s on Thursday. Low temperatures range from the mid 50s to mid 60s. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 244 PM MDT Thu Jul 26 2018 Widely scattered thunderstorms will continue through the afternoon and evening hours, which may briefly impact either KGLD or KMCK with reduced visibility, lowered ceilings and a few lightning strikes. Given the scattered nature of the storms, difficult to pin down exact timings, so used rather long period VCTS as prevailing conditions. At KGLD, there is the possibility of an MCS impacting the terminal late tonight and during the overnight with a period of gusty winds. Overnight, expecting patchy fog and low clouds to develop which may persist into Friday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...024 LONG TERM...JBH AVIATION...024
Hazardous weather outlook, Jul 26, 2:53 PM MDT, 1 hour 31 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 253 PM MDT Thu Jul 26 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-272100- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 253 PM MDT Thu Jul 26 2018 /353 PM CDT Thu Jul 26 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Widely scattered thunderstorms will develop across the area this afternoon. Although coverage will be sparse, any storm that develops has the potential of producing large hail and damaging winds. Tonight, storms will increase in coverage, particularly across northeast Colorado and adjacent areas of northwest Kansas and southwest Nebraska. Some of these storms may be severe with damaging winds gusts, large hail and locally heavy rainfall. The threat for damaging wind gusts may continue into the overnight hours as the storms merge into a cluster and move into west central Kansas. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY... Scattered thunderstorms are anticipated to develop across the region Saturday afternoon with large hail and damaging winds as the main threats. The better chance for severe thunderstorms will be Saturday evening into the overnight hours, with damaging winds, large hail, and heavy rainfall as hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, Jul 26, 4:05 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
405 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM HAIL 18 N FLAGLER 39.55N 103.00W
07/26/2018 E0.25 INCH KIT CARSON CO TRAINED SPOTTER
REPORT OF PEA-SIZED HAIL VIA TRAINED
SPOTTER.
&&
JRPLocal storm report, Jul 26, 4:09 PM MDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
409 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 SW WRAY 40.07N 102.24W
07/26/2018 M1.00 INCH YUMA CO TRAINED SPOTTER
QUARTER-SIZED HAIL - REPORTED AT 1220 WENDY
WAY.
&&
SJSSpecial weather statement, Jul 26, 4:12 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Goodland KS 512 PM CDT THU JUL 26 2018 KSZ028-262245- Logan KS- 512 PM CDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN COUNTY UNTIL 545 PM CDT... At 512 PM CDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Monument, or 12 miles south of Oakley, moving south at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Logan County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3903 10104 3902 10084 3877 10083 3878 10111 TIME...MOT...LOC 2212Z 001DEG 18KT 3895 10094 JN
Local storm report, Jul 26, 4:13 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
413 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 1 SSE WRAY 40.06N 102.22W
07/26/2018 E0.50 INCH YUMA CO TRAINED SPOTTER
REPORT OF DIME-SIZED HAIL NEAR WRAY,
COLORADO VIA A TRAINED SPOTTER.
&&
JRPSpecial weather statement, Jul 26, 4:16 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Goodland KS 416 PM MDT THU JUL 26 2018 COZ091-262245- Kit Carson County CO- 416 PM MDT THU JUL 26 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KIT CARSON COUNTY UNTIL 445 PM MDT... At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Seibert, moving south at 20 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. Locations impacted include... Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 403 and 414. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A Severe Thunderstorm Watch remains in effect until 900 PM MDT for east central Colorado. LAT...LON 3947 10295 3951 10283 3931 10262 3922 10292 TIME...MOT...LOC 2216Z 341DEG 19KT 3943 10287 JN
Local storm report, Jul 26, 4:24 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
424 PM MDT THU JUL 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 1 ENE WRAY 39.97N 102.21W
07/26/2018 E60 MPH YUMA CO TRAINED SPOTTER
60 MPH WINDS WITH QUARTER-SIZED HAIL.
&&
SJSThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 4:30 PM MDT | Flash Flood Warning | GLD | Dundy | 2 hr |
| Jul 26, 4:33 PM MDT | Tornado Warning | GLD | Dundy | 27 min |
| Jul 26, 4:40 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 50 min |
| Jul 26, 5:15 PM MDT | Severe Thunderstorm Warning | GLD | Dundy | 30 min |
| Jul 26, 5:26 PM MDT | Severe Thunderstorm Warning | GLD | Red Willow | 34 min |
| Jul 26, 1:14 PM MDT | Special Weather Statement | GLD | Cheyenne | 31 min |
| Jul 26, 3:18 PM MDT | Special Weather Statement | GLD | Yuma | 27 min |
| Jul 26, 3:20 PM MDT | Special Weather Statement | GLD | Kit Carson | 40 min |
| Jul 26, 3:34 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 41 min |
| Jul 26, 3:40 PM MDT | Special Weather Statement | GLD | Cheyenne | 50 min |
| Jul 26, 3:42 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 33 min |
| Jul 26, 4:04 PM MDT | Special Weather Statement | GLD | Phillips | 41 min |
| Jul 26, 4:14 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 46 min |
| Jul 26, 4:16 PM MDT | Special Weather Statement | GLD | Kit Carson | 29 min |
| Jul 26, 4:37 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 53 min |
| Jul 26, 4:43 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 47 min |
| Jul 26, 4:55 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 35 min |
| Jul 26, 5:02 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson, Yuma | 43 min |
| Jul 26, 5:53 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 37 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2018Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.